Florida, 2017

Flood and Damaging Winds in Florida, July 17, 2017

July 17, 2017 · NWS JAX · 6 events in 3 counties and zones

A weak upper level trough combined with high moisture content and daytime instability formed severe storms along the sea breezes and resultant outflow boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A weak upper level trough combined with high moisture content and daytime instability formed severe storms along the sea breezes and resultant outflow boundaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 17, 8:55 AM EST, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 17, 8:55 AM EST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
955 AM EDT Mon Jul 17 2017

.UPDATE...12Z sounding this morning showed moisture values
similar to those from yesterday, with precipitable water values at
2.14 inches. Weak shortwave trough persists over the area.
Showers and thundershowers are expected to to develop during the
early and mid-afternoon. Some locally strong storms are possible,
with heavy rains and wind gusts, with severe thunderstorms a bit
less likely. Due to early morning clearing of the mid deck over
the the Suwannee Valley and southward, storms are expected to be
particularly strong once the seabreeze blows into the region due
to diurnal heating.

&&

.AVIATION...VFR conditions will prevail through the morning and
into the early afternoon. IFR/MVFR conditions are likely to
occur in the mid-afternoon as thunderstorms begin to develop
throughout the region and move eastward. Winds will be light and
variable during the morning and then increase with the
development of the sea breeze.

&&

.MARINE...Surface ridge will remain south of the area through the
week. Light SW winds will become SE each afternoon with the
afternoon seabreeze. Seas will remain mostly in the 2 to 3 foot
range.

Rip Currents: Low risk today and Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  88  72  90  73 /  60  50  40  30
SSI  86  77  87  77 /  60  30  40  30
JAX  90  74  90  75 /  70  30  60  20
SGJ  89  73  89  75 /  40  40  40  20
GNV  92  72  91  73 /  60  50  60  30
OCF  92  72  91  73 /  70  30  60  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Corless/Sandrik/Kennedy
Hazardous weather outlook, Jul 17, 2:39 AM EST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
339 AM EDT Mon Jul 17 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-181015-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
339 AM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Scattered to numerous thunderstorms are expected to develop this
afternoon and evening. Frequent lighting, heavy rainfall and
localized flooding are the primary hazards. A few storms could
produce strong wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered to numerous thunderstorms are expected Tuesday and
Wednesday. Storm coverage will decrease and become more scattered
across the area Thursday through Sunday. Hot temperatures are
expected Thursday through Sunday with highs reaching the mid to
upper 90s inland. Afternoon heat indices will be in the 104 to
109 degree range.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to self activate this afternoon if warnings
are issued.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, Jul 17, 11:26 AM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1226 PM EDT MON JUL 17 2017

FLZ022-171700-
Columbia FL-
1226 PM EDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLUMBIA COUNTY UNTIL 100
PM EDT...

At 1226 PM EDT, Doppler radar was tracking a strong thunderstorm near
Columbia, or 8 miles southwest of Lake City, moving northeast at 10
mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Lake City, Columbia, Five Points and Watertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3030 8261 3010 8252 3003 8274 3012 8280
      3020 8279
TIME...MOT...LOC 1626Z 246DEG 10KT 3013 8276

AK
Special weather statement, Jul 17, 12:13 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
113 PM EDT MON JUL 17 2017

FLZ020-022-171745-
Columbia FL-Hamilton FL-
113 PM EDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COLUMBIA AND
SOUTHEASTERN HAMILTON COUNTIES UNTIL 145 PM EDT...

At 113 PM EDT, Doppler radar was tracking a strong thunderstorm near
Suwannee Valley, or near White Springs, moving east at 15 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Winfield and Suwannee Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3025 8268 3038 8278 3051 8246 3026 8246
TIME...MOT...LOC 1713Z 249DEG 14KT 3030 8265

AK
Special weather statement, Jul 17, 12:39 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
139 PM EDT MON JUL 17 2017

FLZ033-125-171815-
St. Johns FL-Coastal Duval FL-
139 PM EDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES UNTIL 215 PM EDT...

At 138 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bayard, or 7 miles southwest of Ponte Vedra Beach. This storm was
nearly stationary.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Ponte Vedra Beach, Palm Valley, Sawgrass and Bayard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3010 8149 3019 8155 3031 8139 3015 8136
TIME...MOT...LOC 1738Z 253DEG 2KT 3017 8148

AK
Special weather statement, Jul 17, 12:44 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
144 PM EDT MON JUL 17 2017

GAZ132-149-171830-
Atkinson GA-Coffee GA-
144 PM EDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COFFEE AND CENTRAL
ATKINSON COUNTIES UNTIL 230 PM EDT...

At 144 PM EDT, Doppler radar was tracking a strong thunderstorm near
Willacoochee, moving northeast at 20 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Pearson, Willacoochee and Axson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3151 8279 3128 8269 3127 8270 3123 8302
      3135 8306
TIME...MOT...LOC 1744Z 247DEG 15KT 3132 8299

AK

The radar

The Jacksonville radar (KJAX), 104 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 thunderstorm wind, 1 lightning, 1 flood. Local standard time, as filed.

Heavy Rain, Alachua

When
July 17, 12:53 PM EST to 2:00 PM EST
Where
Alachua County, 0.69 mi N of (Gnv)gainesville Arp
Reported by
ASOS
Coordinates
29.690, -82.270

The Gainesville Regional Airport measured 3.01 inches of rainfall in 67 minutes.

Heavy Rain, Marion

When
July 17, 2:05 PM EST to 2:35 PM EST
Where
Marion County, 0.92 mi SE of Silver Spgs Airpark
Reported by
Public
Coordinates
29.210, -82.060

Over 2.25 inches of rainfall was measured in 30 minutes.

Thunderstorm Wind, Duval

When
July 17, 2:15 PM EST
Where
Duval County, 1.83 mi NW of Jacksonville
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.370, -81.690

A tree was blown down along Dodge Road that crashed through a home. The time of damage was based on radar. The cost of damage was unknown, but it was estimated so the event could be included in Storm Data.

Lightning, Duval

When
July 17, 2:40 PM EST
Where
Duval County, 0.91 mi SE of Dunn Creek
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.470, -81.570

A house fire was on Moose Road due to a lightning strike. The cost of damage was unknown, but it was estimated so this event could be included in Storm Data.

Thunderstorm Wind, Duval

When
July 17, 2:40 PM EST
Where
Duval County, 0.91 mi NE of Lakewood
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.440, -81.660

A tree was blown down and crashed through an apartment building along Harts Road. The time of damage was based on radar.

Flood, Duval

When
July 17, 3:30 PM EST
Where
Duval County, 2.06 mi SW of Jacksonville to 2.45 mi SW of Jacksonville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.327, -81.692

Six inches of water was over McCoys Creek Blvd and Nixon Street.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707636, 707637, 707639, 707638, 707640, 707635.